Hail, Chase
- When
- July 2, 2:50 PM MST
- Where
- Chase County, 2.6 mi SE of Champion
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.440, -101.720
Public reported ping pong ball size hail southwest of Champion.
Isolated thunderstorms in far western Nebraska merged into two separate small linear systems, with one affecting mainly Cherry County and the other across far southwest Nebraska. Winds exceeded 60 mph at Imperial and golf ball size hail was reported in Cody.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms in far western Nebraska merged into two separate small linear systems, with one affecting mainly Cherry County and the other across far southwest Nebraska. Winds exceeded 60 mph at Imperial and golf ball size hail was reported in Cody.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 1:16 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 316 PM CDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday night) Issued at 308 PM CDT Thu Jul 2 2020 The main concern in the short term is with thunderstorm development late afternoon into evening. A surface trof will move into the area late afternoon and evening with thunderstorms expected to develop across the Panhandle and northeast Colorado and move into the western and southwest Nebraska. Severe storms will be possible with the main hazards being large hail and strong winds. The area of greatest threat for severe thunderstorms looks to be across southwest Nebraska. CAPE values will be 3500 to around 5000 J/kg across much of the forecast area. 0-6KM shear is good with values around 25 to 30 across southwest Nebraska and a little less across the Sandhills with values around 20 to 25 kts. Thunderstorm activity is expected to diminish after midnight. Overnight temperatures in western Nebraska will be in the low 60s and will range into the upper 60s in northeast Nebraska. Trended temperaturesto cooler guidance as they are expected to be lower than previously anticipated due to a lack of widespread cloudiness. There is decent low level moisture tonight with dew points reaching the upper 60s in north central Nebraska. For Friday, slight thunderstorm chances will be possible Friday afternoon into Friday evening, at this time it does not look like severe thunderstorms will be possible. High temperatures for Friday are expected to be 5 to 10 degrees above normal with temperatures in the low to mid 90s. .LONG TERM...(Saturday through Thursday) Issued at 308 PM CDT Thu Jul 2 2020 The upper level ridge pattern will remain in place over the weekend and early next week bringing southwesterly upper level flow. Dew points will generally remain in the 60s over the weekend but drop to the 50s early next week. Thunderstorm activity will remain a possibility each day during the afternoon with the greatest chances on Sunday and Monday. Temperatures in the 90s are expected through the weekend and early next week. The highest temperatures could reach 100 degrees in southwest Nebraska on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 110 PM CDT Thu Jul 2 2020 The main aviation concern will be the chance of thunderstorms across much of western and north central Nebraska. Thunderstorms are expected to develop across northwest Colorado and the western Panhandle by late afternoon. Thunderstorms will then move eastward throughout the evening. The best timing for thunderstorms to impact both terminals will be between 00Z and 06Z. Large hail and erratic strong winds will be possible in these thunderstorms. Quiet weather will then return through Friday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gomez/Meltzer LONG TERM...Gomez/Meltzer AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 312 PM CDT Thu Jul 2 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-032015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 312 PM CDT Thu Jul 2 2020 /212 PM MDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms are possible across western Nebraska late this afternoon into evening. A few storms will be capable of large hail, gusty winds, frequent lightning, and brief heavy rainfall. The greatest risk of a strong or severe storm is generally across southwest Nebraska this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Additional thunderstorm chances exist Friday afternoon and evening across much of western and central Nebraska. The threat of severe weather is low. A marginal risk of severe storms is possible on Saturday across the outlook area. Large hail and gusty winds are the primary threat. Thunderstorm chances remain through the weekend and into early next week. At this time, the threat for organized severe weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 439 PM CDT Thu Jul 2 2020 NEZ058-069-070-022230- Chase NE-Hayes NE-Perkins NE- 439 PM CDT Thu Jul 2 2020 ...SPECIAL WEATHER STATEMENT... At 438 PM CDT/338 PM MDT/, Doppler radar was tracking a strong thunderstorm near Champion, or 8 miles southwest of Imperial, moving east at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area, Champion, Crete, Center Dam Campground, Wanamaker State Wildfire Management Area, Area A Campground and Church Grove Campground. This includes Highway 61 between mile markers 25 and 47. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Nebraska. LAT...LON 4035 10184 4052 10189 4070 10135 4035 10134 TIME...MOT...LOC 2138Z 258DEG 20KT 4045 10177 Kulik
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported ping pong ball size hail southwest of Champion.
KIML recorded a 60 mph wind gust.
KIML recorded a 61 mph wind gust.
Public reported half dollar size hail north of Imperial.
A trained weather spotter reported half dollar size hail in Madrid.
A trained weather spotter reported hail ranging from marble to ping pong ball size, along with estimated 60 mph winds.
A trained weather spotter reported golf ball size hail in Cody.
A trained weather spotter reported quarter size hail southwest of Nenzel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900637, 900643, 900644, 900638, 900639, 900640, 900641, 900642.